Hail, Lipscomb
- When
- August 7, 3:18 AM CST to 3:19 AM CST
- Where
- Lipscomb County, 2.82 mi NNW of Darrouzett to 1.49 mi NNW of Darrouzett
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 36.470, -100.330
During the early AM hours of the of the 7th several storms, some training, moved out of the southwest KS down through Beaver County, OK and Lipscomb County, TX. 75 in diameter across these two counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
During the early AM hours of the of the 7th several storms, some training, moved out of the southwest KS down through Beaver County, OK and Lipscomb County, TX. These storms which tapped into enough instability, produced large hail between 0.88 and 1.75 in diameter across these two counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 7, 1:33 AM CST, 1 hour 45 minutes earlier.
Area Forecast Discussion National Weather Service Amarillo TX 233 AM CDT Mon Aug 7 2023 ...New SHORT TERM, LONG TERM... .SHORT TERM ... (Today through Tuesday night) Issued at 227 AM CDT Mon Aug 7 2023 Synopsis: Early morning thunderstorms are already ramping up across the northeast zones and may pose a limited severe hail threat through around sunrise. Another round of storms is possible this evening with the southern zones being most favored (but can't be ruled out anywhere). Damaging winds will be the main threat with this activity, but large hail can't be ruled out mainly in the western half of the area. Temperatures will be around normal today, but start increasing back into the upper 90s tomorrow. Details: Latest WV/IR shows upper low over portions of IA, OH, and IL with modest mid level moisture upstream across the central and northern plains. Thunderstorms developing in southwest KS in the right entrance region of a 500mb jet streak should eventually make there way into the northeast combined Panhandles this morning. Forecast soundings do show a decent elevated CAPE environment in that area with 1000-1500 J/kg effective MUCAPE along with effective shear around 40 knots. Thus, can't rule out some large hail considering the lengthy hodographs along the parcel path. This activity should be moving out of the area around sunrise based on DESI HREF paintball reflectivity. The upper low will shift east through today leaving quasi-zonal flow in its wake with the ~598 dam H5 high staying suppressed over northern Mexico. There is decent agreement with models showing a compact area of PVA moving through the H5 flow and across the area this evening. The exact placement of this feature will largely determine where the better storm coverage will develop. Mean ensemble guidance suggest the best lift will only clip the southern TX Panhandle, but there are some outliers bringing the feature further north. In any case, modest surface moisture along and east of the surface trough will support around 1500 J/kg of MLCAPE in the western half of the area, dropping off further east. Effective shear will also be decent (40-50 knots) with modest quasi- zonal H5 flow and a strengthening low level jet this evening. A discrete supercell or two is certainly possible mainly between 5 PM and 9 PM (based on timing of disturbance). Areas removed from the better lift could still see some isolated storms, but a fairly stout cap may prevent much from happening except for where this lift from compact wave can erode cap more effectively. Storms should loose organization with eastward extent as CIN becomes more prominent and CAPE less so. On Tuesday, storms will be possible again with a more extensive shortwave trough moving down from the Great Basin region over the southern Rockies by Tuesday evening. The question on Tuesday will be with placement of surface boundaries and low level moisture fields. If everything comes together, severe storms will be possible (currently favors central and eastern zones more so based on latest DESI probabilities and placement of best low level moisture). Temperatures will also be on the rise Friday as mid level heights increase slightly and drier area moves into the southern/western zones. Upper 90s to near 100 degree highs are likely in the southern half of the combined Panhandles. Palo Duro Canyon may get close to the heat advisory threshold of 105 degrees, but the southwest winds may keep temperatures more dry adiabatic which would keep highs around 102-103 degrees based on current forecast for the rim Ward && .LONG TERM ... (Wednesday through Sunday) Issued at 227 AM CDT Mon Aug 7 2023 Dry and slightly less hot, mainly across the northern FA Wed. Hot temperatures return Thu and Fri, with some slight chances for shower/thunderstorms in late evening to overnight hours. Pops are expected to increase going into the weekend with a chance for cooler afternoon temperatures. Wednesday, a shortwave trough is progged to moved through the Central Plains. This trough is set to send a weak cold front into the FA early Wed morning, keeping daytime highs in the upper 80s across the northern combined Panhandles while the southern TX Panhandle could still see highs in the mid to upper 90s, depending on the extent and strength of the front. Have stuck with the NBM values through the extended which leaves the FA dry Wed through Thu night. A mid to upper level ridge is progged to build back in over the area Thu, with daytime highs returning to the mid to upper 90s across the the northern portion of the FA. The combined Panhandles have slight chance PoPs each night Thu and Fri night. This may depend on if the area can get a perturbation in the flow aloft to come across and help with some lift. H7 theta-e advection does not look the greatest until Sat when NBM PoPs increase to the 40s and 50s both Sat night and Sun night. The H5 ridge is progged to move east at this time putting the FA under the western periphery with south to southwesterly flow directing some monsoonal moisture into the area, increasing the overall chances for some rain across the entire combined Panhandles. The FA will also start to see a bit of a cool down in those afternoon highs with upper 80s and lower 90s progged for Sun afternoon, mainly from increased cloud cover. However, overall confidence is not that high for Sunday with model solutions diverging. Will have to wait and see where the H5 ridge ends up. May still retreat back to the west a bit. 36 && .AVIATION... (06Z TAFS) Issued at 1254 AM CDT Mon Aug 7 2023 While MVFR cigs can't completely be ruled out this morning across the area, at this time confidence is too low to include in TAF, so have kept all sites VFR through period. Storms in KS/CO may approach the northern zones after 09z, but again point probabilities for KGUY are only about 20% so have not included mention. Storms will be possible again this evening, but coverage should be limited (30% KAMA, 20% KDHT & KGUY). Winds will veer from easterly to southerly by late morning at all sites. Ward && .PRELIMINARY POINT TEMPS/POPS... Amarillo TX 92 66 98 70 / 10 30 0 10 Beaver OK 85 62 91 65 / 10 50 10 20 Boise City OK 89 58 94 59 / 10 30 0 10 Borger TX 94 66 101 71 / 10 30 10 10 Boys Ranch TX 94 65 99 67 / 10 30 0 10 Canyon TX 92 66 99 69 / 10 30 0 10 Clarendon TX 90 68 99 75 / 10 40 10 10 Dalhart TX 91 59 96 61 / 10 20 0 10 Guymon OK 88 61 92 63 / 10 40 10 10 Hereford TX 96 66 100 69 / 10 30 0 10 Lipscomb TX 88 63 95 67 / 10 50 10 10 Pampa TX 88 64 95 70 / 10 40 10 20 Shamrock TX 89 66 98 73 / 10 40 10 10 Wellington TX 92 68 101 76 / 10 30 10 10 && .AMA WATCHES/WARNINGS/ADVISORIES... TX...None. OK...None. && SHORT TERM...07 LONG TERM....36 AVIATION...07
Hazardous Weather Outlook National Weather Service Amarillo TX 345 AM CDT Mon Aug 7 2023 OKZ001>003-TXZ001>020-317-072045- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 345 AM CDT Mon Aug 7 2023 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...Today and Tonight. Thunderstorms are possible this morning in the northeast combined Panhandles and again this evening through tonight with the best chances across the southern third of the combined Panhandles. Some storms could become severe with large hail and damaging winds being the main threat. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Thunderstorms may develop across the area Tuesday afternoon and evening. The threat for severe storms is low. Thunderstorms are also possible Thursday night, Friday, Saturday, and Sunday. Severe storms can't be ruled out, but chances are low at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
Special Weather Statement
National Weather Service Amarillo TX
233 AM CDT Mon Aug 7 2023
OKZ002-003-070800-
Texas OK-Beaver OK-
233 AM CDT Mon Aug 7 2023
...A strong thunderstorm will impact portions of northwestern Beaver
and northeastern Texas Counties through 300 AM CDT...
At 232 AM CDT, Doppler radar was tracking a strong thunderstorm 6
miles north of Tyrone, or 8 miles west of Liberal, moving east at 50
mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Tyrone, Turpin and Floris.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3670 10066 3697 10120 3700 10119 3700 10051
TIME...MOT...LOC 0732Z 288DEG 42KT 3705 10108
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
TLHSpecial Weather Statement
National Weather Service Amarillo TX
248 AM CDT Mon Aug 7 2023
OKZ003-070815-
Beaver OK-
248 AM CDT Mon Aug 7 2023
...A strong thunderstorm will impact portions of northeastern Beaver
County through 315 AM CDT...
At 248 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Forgan, or 11 miles south of Meade State Park,
moving east at 55 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Forgan, Gate, Knowles and Mocane.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3670 10000 3689 10059 3700 10056 3700 10000
TIME...MOT...LOC 0748Z 277DEG 46KT 3700 10045
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
TLHSpecial Weather Statement National Weather Service Amarillo TX 301 AM CDT Mon Aug 7 2023 OKZ002-003-070830- Texas OK-Beaver OK- 301 AM CDT Mon Aug 7 2023 ...A strong thunderstorm will impact portions of northwestern Beaver and northeastern Texas Counties through 330 AM CDT... At 301 AM CDT, Doppler radar was tracking a strong thunderstorm 9 miles southeast of Feterita, moving east at 45 mph. HAZARD...Nickel size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... Hooker, Tyrone and Baker. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && LAT...LON 3672 10094 3699 10164 3700 10086 TIME...MOT...LOC 0801Z 286DEG 37KT 3703 10139 MAX HAIL SIZE...0.88 IN MAX WIND GUST...<30 MPH TLH
The Dodge City radar (KDDC), 147 km away, was scanning. The volume nearest the first event began at 09:18 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, August 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1129953.